odd labs after stopping levo/on T3 only?

Dear Wise Forumites,

Hello again: got some good help about how to go T3 only. But received my lab results today, which show high TSH (for me), low-end of normal FT3, but both T4 and FT4 way too low. (Full labs below.) The doctor who sent the Blue Horizon lab left a nice comment, saying to make an appt with doctor (as I said, I'll see someone in Feb) and to add T4.

I can see why this makes sense, but because I was feeling so bad on the 100mcg T4, why would I want to go back? Have been feeling a lot better without it, even in just two weeks. I will raise the T3 dose to try to put in enough to convert so as to equal the old doses (thanks for that link and info, shaws), but is it really a good idea to add back T4? No doctor visit possible until February.

Here are labs:

Labs items, my score, normal ranges:

CRP 1.40 <5.0

Ferritin 77.8 20-150

TSH 3.10 0.27-4.20

(this TSH is very high for me: usually 1.0 or less when feeling well)

T4 Total L 28.5 64.5-142.0

Free T4 L 4.62 12-22

Free T3 3.71 3.1-6.8

Anti-Thyroidperoxidase abs 8.8 <34

Anti-Thyroglobulin Abs 15.7 <115

Vitamin D (25 OH) 134 (very high for me) 50-175

Vitamin B12 498 250-725

Serum Folate >45.4 8.83-60.8

Any ideas for me? Have you had a similar experience, and if so, did taking more T4 help?

Thanks!

11 Replies

oldestnewest
  • Acoldiron,

    The doctor probably assumes you are taking Levothyroxine and need to increase dose because FT4 is below range. It's not a problem having low FT4 if FT3 is good. Your FT3 is low which is why TSH is high. You need to increase the T3 dose.

    VitD, B12 and folate are good.

  • I see! That was not clear before; thank you for this reply!

    Anne (about to ask for a phone-in prescription for more T3). Any idea how to get this without prescription?

  • If you are on T3 only, you will get low T4. As Clutter says, your dose is probably too low as free T3 is low in range and TSH high for you. Most important though is how you feel. Look for signs that you are still hypo (tired, mental fog etc) and if you increase dose look for signs of improvement. Also with increase, look for signs of hyper - restless, fidgety, faster heart beat etc. Observing your body and measuring its reaction is most important as everyone is different. How you are, how you feel, is the most important measure. When you change dose it takes time for body to adjust, so leave at least 2 weeks between dose changes. If you get a cold or virus, it throws things for a bit so allow more time between changes. Hope this helps. I am T3 only now for several years and do well on it.

  • Yes, feeling pretty poorly; thank you for this reply!

  • acoldiron

    TSH is too high when medicating thyroid hormone replacement. T4 levels will be low as you are not medicating any T4, but T3 needs to be higher to achieve wellbeing for most.

    Many who can't tolerate Levothyroxine alone, do well with the addition of a little T3, as opposed to going all out on T3-alone. Be aware that some can not medicate//tolerate enough T3-alone to function well and so need the addition of Levo.

    T3 doesn't convert as it is already converted. We get conversion from T4 to T3 or RT3.

    Some find monitoring their pulse and temp is useful when medicating T3 and helps to avoid over replacement, without the need for extensive blood testing.

    Great your thyroid antibodies are low as this is one less thing to have to consider.

  • Thanks, radd; I'll check out the temp (pulse is good and low, even on T3, and even gradually increasing, so far).

  • Hi Acoldiron

    I wouldn't take T3 only. What happens when you run out ? Walking down the road and you suddenly go all woosey and cold and have no energy. You need a mix of T3 and T4. T4 is your storage and T3 is the power hormone. You can also get T3/T4 mix from NDT but you can't fiddle with the ratios.

    I prefer NDT because it has less side effects than the synthetics - Levo and Cytomel.

    But NDT, like any T3 product you will need to adjust the total dose daily by as much as 50-100%.

    J

  • Thanks for this info! Once I see the doc in Feb, will check out NDT.

  • There are plenty of people who live perfectly healthy lives on T3 only. It may take a bit of adjusting to find the right dosage, but once people get there the body can cope quite well with T3 on its own in some cases.

    T3 is unlikely to run out so rapidly as you seem to believe. There is rather more warning if people are running low - or at least I find this is the case in my own experience.

    There may be an issue in the event of a catastrophic accident if the person on T3 can't tell people what they are taking and how much. But there are ways and means around that using things like medic alert bracelets (for example).

  • Thanks for this info, humanbean! (I like the moniker, too.)

  • Hi HB I tried T3 by its self for only a week so I guess I cant really comment. But I found I had cold feet the whole time, I felt under dosed and then over dosed all within 2 hours. I was taking 10mcg every 4 hours. I was trying it because I was struggling with NDT at the time. I ended up stumbling on the fix for NDT, buying the slow release form.

You may also like...